Kansas, 2020

Hail and Damaging Wind in Kansas, May 7, 2020

May 7, 2020 · NWS ICT · 5 events in 4 counties and zones

Widely scattered severe storms moved across portions of south central and southeast Kansas during the late afternoon and evening hours of May 7th, 2020. Hail up to quarter size and wind gusts to 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widely scattered severe storms moved across portions of south central and southeast Kansas during the late afternoon and evening hours of May 7th, 2020. Hail up to quarter size and wind gusts to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 5:06 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, May 7, 5:06 AM CST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
606 AM CDT Thu May 7 2020

.SHORT TERM...(Today through Sunday)
Issued at 322 AM CDT Thu May 7 2020

Expecting scattered showers and isolated thunderstorms increasing
from the west this morning, with chances and coverage gradually
becoming numerous this afternoon and evening, as deep warm advection
commences ahead of a seasonably strong shortwave and associated cold
front approaching from the northwest.

Surface-850mb moisture return will be modest at best due to high
pressure along the Gulf Coast, which will limit instability across
the forecast area. While widespread severe weather appears unlikely
with this system, strong lift coupled with a combination of marginal
instability and strong deep layer shear should support a risk of
strong to marginally severe storms, especially from around midday
through the evening, generally along/west of the Flint Hills
corridor, where mid-level lapse rates and associated instability
rooted above 850mb is higher than points further east/northeast.
Main threats will be dime to quarter size hail, along with isolated
damaging wind gusts and locally heavy rain. Activity should end
fairly rapidly from the north during the evening and overnight.

Below normal temperatures will prevail Friday through the weekend,
with thickness values only supporting daytime highs in the 60s.
Overnight lows will be coolest Friday night/early Saturday, with mid
to upper 30s likely. At this time, we are not expecting sub-freezing
temperatures.

.LONG TERM...(Sunday Night through Wednesday)
Issued at 322 AM CDT Thu May 7 2020

Model consensus continues to advertise relatively cool and wet
weather Sunday night through Tuesday. Thickness values coupled with
extensive clouds and precipitation may only support 50s for daytime
highs. Instability rooted above 850-700mb appears meager, so strong
or severe storms are unlikely.

Ensemble means continue to hint at a possible pattern change by mid-
late next week, with subtle western CONUS troughing and eastern
CONUS ridging taking shape. This would support a return to near
or above normal temperatures, along with an increasing spring-like
strong to severe thunderstorm threat across Mid-America. Stay
tuned.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 606 AM CDT Thu May 7 2020

Scattered showers and isolated storms will affect central Kansas
through mid-morning along and west of I-135. Additional showers
and storms are expected later today into this evening as a stout
upper level trof moves across the area. MVFR cigs are expected
this evening with clouds scattering out late tonight as stronger
north winds set in across the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  48  63  39 /  70  70   0   0
Hutchinson      65  46  62  37 /  60  50   0   0
Newton          64  45  61  37 /  70  70   0   0
ElDorado        65  47  61  37 /  70  80   0   0
Winfield-KWLD   70  49  64  38 /  60  80   0   0
Russell         66  43  63  37 /  50  30   0   0
Great Bend      66  44  63  38 /  50  30   0   0
Salina          63  45  61  37 /  70  40   0   0
McPherson       64  45  61  37 /  70  50   0   0
Coffeyville     69  51  63  37 /  60  90   0   0
Chanute         66  49  61  37 /  60  90   0   0
Iola            65  48  60  36 /  70  90   0   0
Parsons-KPPF    68  51  61  37 /  60  90   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, May 7, 3:37 AM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
437 AM CDT Thu May 7 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
437 AM CDT Thu May 7 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will impact the
region today through this evening. A few strong to marginally severe
thunderstorms are possible, especially generally along and west of
the Flint Hills corridor. The main threats will be dime to quarter
size hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic shower and thunderstorm chances are forecast late Sunday
night through mid to late next week. While there is still a lot of
uncertainty with timing and location, at least strong storms would
appear to be possible during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 7, 10:29 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
1129 AM CDT Thu May 7 2020

KSZ047-048-050-071715-
Ellsworth KS-Rice KS-Barton KS-
1129 AM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Ellsworth County in central Kansas...
  Northern Rice County in central Kansas...
  East central Barton County in central Kansas...

* Until 1215 PM CDT.

* At 1126 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Claflin...moving east at 50 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Claflin, Kanopolis, Holyrood, Bushton, Geneseo, Lorraine,
  Frederick, Kanopolis Lake and Kanopolis State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3876 9793 3844 9792 3840 9853 3858 9859
TIME...MOT...LOC 1628Z 256DEG 42KT 3851 9847

METZGER
Special weather statement, May 7, 10:44 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
1144 AM CDT Thu May 7 2020

KSZ047-048-071715-
Ellsworth KS-Barton KS-
1144 AM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 1215 PM CDT.

* At 1142 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Holyrood, or 8 miles north of
  Claflin...moving east at 55 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Ellsworth, Kanopolis, Holyrood, Lorraine, Kanopolis Lake, Kanopolis
  State Park and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9849 3874 9849 3887 9796 3887 9793
      3860 9793 3853 9854 3870 9860
TIME...MOT...LOC 1644Z 256DEG 49KT 3864 9848

METZGER
Special weather statement, May 7, 10:48 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
1148 AM CDT Thu May 7 2020

KSZ067-071745-
Reno KS-
1148 AM CDT Thu May 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...

* Until 1245 PM CDT.

* At 1145 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Neola...moving east at 55 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie,
  Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville, Yoder,
  Willowbrook, Langdon, Hutchinson Airport, Cheney State Park and
  Cheney Lake.

LAT...LON 3807 9847 3817 9770 3774 9770 3774 9846
TIME...MOT...LOC 1647Z 256DEG 48KT 3787 9859

METZGER

The radar

The Wichita radar (KICT), 139 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ellsworth

When
May 7, 11:01 AM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.740, -98.230

Hail, Reno

When
May 7, 11:03 AM CST
Where
Reno County, 1.09 mi W of South Hutchinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.030, -97.940

Lots of small hail was reported, with some larger stones mixed in. It was hailing so hard the spotter thought the window would break, but the largest size stone was only nickel size.

Hail, Sedgwick

When
May 7, 1:52 PM CST
Where
Sedgwick County, 0.69 mi N of Bentley
Measured
1 in hail
Reported by
Public
Coordinates
37.890, -97.520

Winds were also reported to gust to 50 mph.

Thunderstorm Wind, Sedgwick

When
May 7, 2:17 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

The peak wind gust was reported at Eisenhower National Airport.

Hail, Chautauqua

When
May 7, 3:57 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.500

The dime to nickel size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894611, 894612, 894613, 894615, 894616.